Texas, 2014

Damaging Winds in Texas, June 24, 2014

June 24, 2014 · NWS SHV · 2 events in 1 county or zone

Late afternoon thunderstorms developed under a moderately unstable airmass in Smith County Texas. These storms were prolific wind producers with a 61 mph gust reported at the Tyler Pounds Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Late afternoon thunderstorms developed under a moderately unstable airmass in Smith County Texas. These storms were prolific wind producers with a 61 mph gust reported at the Tyler Pounds Airport. These winds downed trees as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 2:28 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 24, 2:28 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT TUE JUN 24 2014

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN FOR EARLY SUMMER CONTINUES.
ALOFT...A WEAK TROUGH OVER NORTH CENTRAL LOUISIANA INTO DEEP EAST
TEXAS THIS AFTERNOON WILL MOVE EAST TONIGHT. AT THE SURFACE...A
WEAK FRONTAL BOUNDARY WAS LOCATED ALONG OR JUST NORTH OF I 20.
MODELS HAVE THIS FEATURE RETREATING NORTH TONIGHT WITH SOUTH WIND
RETURNING AREA WIDE WEDNESDAY. HOWEVER GOING INTO WEDNESDAY...PWS
WILL INCREASE AND ANOTHER UPPER TROUGH WILL APPROACH THE AREA FROM
THE WEST. THERE IS ALSO A CHANCE THAT CONVECTION WELL WEST OF THE
CWA THIS AFTERNOON COULD REACH WESTERN ZONES LATE TONIGHT INTO EARLY
WEDNESDAY. SO WEATHER ON WEDNESDAY IS EXPECTED TO BE ACTIVE...
WITH BEST CHANCES FOR TSTMS SOUTHERN MOST ZONES AS DAYTIME HEATING
KICKS IN. BELIEVE NORTHWEST ZONES MAY BE STABILIZED DUE TO CLOUD
COVER FROM THE WESTERN ACTIVITY AND LIGHT PRECIP EARLY IN THE
DAY...BUT THE CLOUD COVER MAY DECREASE BY AFTERNOON GIVING A
CHANCE FOR ADDITIONAL CONVECTION. LOOK FOR A DIURNAL DECREASE IN
CONVECTION WEDNESDAY NIGHT...BUT ANOTHER INCREASE THURSDAY...MAINLY
EASTERN AREAS...WHERE A TROUGH AXIS AND HIGHEST MEAN RH RESIDE. ON
FRIDAY...A FAIRLY DEEP TROUGH FOR LATE JUNE DIGS INTO THE SOUTHERN
ROCKIES AND THIS WILL KICK ACROSS THE REGION ON SATURDAY. SO HAVE
BOUGHT A LITTLE BETTER CHANCE OF RAIN INTO THE FORECAST FOR FRIDAY
AFTERNOON INTO FRIDAY NIGHT TO COVER THIS. BUT MODELS DISAGREE ON
TIMING...SO IF THE SLOWER ECM PANS OUT...THERE MAY BE BETTER
CHANCES FOR CONVECTION INTO THE WEEKEND. SO...IF THIS SYSTEM KICKS
EAST ON SATURDAY...IT SHOULD BE FOLLOWED BY A RIDGE FROM THE
SOUTHWEST...WHICH WILL BUILD SLOWLY INTO THE REGION NEXT WEEK...
ENDING RAIN CHANCES AND INCREASING MAX TEMPS.

SO FOR THE SHORT TERM...EXPECT SCATTERED CONVECTION THROUGH FRIDAY
WITH BELOW NORMAL HIGH TEMPS...THEN A TRANSITION TO DRIER AND
WARMER WEATHER FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  89  72  89  73 /  50  40  30  50  20
MLU  72  90  72  89  71 /  30  40  30  60  30
DEQ  67  89  70  89  70 /  20  30  30  40  20
TXK  69  91  72  89  71 /  30  30  30  40  20
ELD  72  90  71  87  71 /  30  30  30  50  30
TYR  74  90  72  89  73 /  50  40  20  40  20
GGG  74  89  72  89  72 /  50  40  20  40  20
LFK  74  89  73  89  75 /  40  60  20  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Jun 24, 11:02 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT TUE JUN 24 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. HIGHEST COVERAGE WILL BE ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS INTO NORTHWEST AND
NORTH CENTRAL LOUISIANA. A FEW STORMS MAY PRODUCE VERY HEAVY RAIN
WITH HOURLY RAINFALL RATES BETWEEN ONE AND TWO INCHES. ALSO...WITH
TRAINING OVER THE SAME AREAS...FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
AT LEAST THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DUE TO FLOODING
ISSUES THIS AFTERNOON...ESPECIALLY IN NORTH LOUISIANA.

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 24, 3:07 PM CST
Where
Smith County, 0.69 mi N of (Tyr)tyler Pounds Fl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.360, -95.400

Measured gust reported at the Tyler Pounds Airport.

Thunderstorm Wind, Smith

When
June 24, 3:10 PM CST
Where
Smith County, Whitehouse
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -95.220

Trees were downed in Whitehouse, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518937, 518936.